Hail, Chautauqua
- When
- March 20, 7:50 PM CST
- Where
- Chautauqua County, 2.84 mi ENE of Cedar Vale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.110, -96.450
Low to mid-level warm and moist air advection in concert with an approaching upper-level disturbance resulted in scattered strong to marginally severe thunderstorms across portions of south-central and southeast Kansas during the evening and overnight hours of the 20th. Hail up to quarter size affected Kingman in Kingman county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Low to mid-level warm and moist air advection in concert with an approaching upper-level disturbance resulted in scattered strong to marginally severe thunderstorms across portions of south-central and southeast Kansas during the evening and overnight hours of the 20th. Hail up to quarter size affected Kingman in Kingman county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 20, 5:39 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 639 PM CDT FRI MAR 20 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE SOME SCATTERED SHOWERS AND STORMS THIS EVENING. SHOWERS AND A FEW STORMS ARE EXPECTED TO DEVELOP THIS EVENING AS ISENTROPIC LIFT REALLY INCREASES ALONG THE 300-305K LAYERS. CONFIDENCE HAS INCREASED THAT THIS WILL MOST LIKELY OCCUR PRIOR TO 03Z. WHILE INSTABILITY IS NOT THAT GREAT...FEEL THERE SHOULD BE ENOUGH TO GET A FEW STORMS. KCNU WILL HAVE THE BEST SHOT AT PRECIP TONIGHT AND THUS RAN WITH A TEMPO FOR MUCH OF THE EVENING. ONCE THE PRECIP DEVELOPS THE SHOWERS AND STORMS WILL MOVE OFF TO THE SOUTHEAST AND THUS WILL ONLY BE AFFECTING SE KS AFTER 09Z. WHILE THERE IS THE POSSIBILITY OF SOME BRIEF PERIODS OF MVFR CIGS...CONFIDENCE IS HIGH THAT THEY WILL REMAIN ABOVE IFR LEVELS. SAT WILL BE SIMILAR TO TODAY WITH SE SURFACE WINDS INCREASING AND GUSTING TO NEAR 30 MPH BY SAT AFTERNOON. LAWSON && .PREV DISCUSSION... /ISSUED 323 PM CDT FRI MAR 20 2009/ DISCUSSION... FORECAST CONCERNS ARE INCREASING SHRA/TSRA CHANCES THIS WEEKEND INTO MON AND POSSIBLE SEVERE WEATHER ON MON. TONIGHT-SAT: SOUTHWEST FLOW HAS LEAD TO WARM ADVECTION (WAA) AND ISENTROPIC LIFT TO CONTINUE ACROSS THE AREA TODAY. MOST OF THIS LIFT AND ADVECTION HAS GONE INTO MOISTENING THE LOW LAYERS...WITH MAINLY JUST A FEW SPRINKLES ACROSS THE AREA. EXPECT THIS WAA AND LIFT TO BECOME DEEPER AS THE EVENING CONTINUES...AHEAD OF AN IMPULSE CURRENTLY MOVING ACROSS THE CO ROCKIES. AS THIS IMPULSE MOVES INTO THE PLAINS... MOISTURE TRANSPORT AND ISENTROPIC ASCENT LOOKS TO INCREASE AHEAD OF THIS IMPULSE FOR A SOLID CHANCE OF ELEVATED SHRA AND SOME TSRA LATE THIS EVENING AND OVERNIGHT. SO WILL CARRY SOLID CHANCE POPS IN MOST LOCATIONS WITH LIKELY POPS ACROSS SOUTHEAST KS...WHERE BETTER 850-700 FN-CONVERGENCE AND BETTER LOW LEVEL MOISTURE COULD LEAD TO QUITE A FEW ROUNDS OF TSRA OVERNIGHT. ELEVATED INSTABILITY LOOKS MARGINAL FOR STRONG STORMS...SO MAINLY SOME GARDEN VARIETY STORMS OVERNIGHT. NOT TOO CONCERNED ABOUT FLOODING POSSIBILITIES EITHER AS MOST AREAS HAVE BEEN VERY DRY LATELY. EXPECT TSRA TO CONTINUE INTO SAT AS WELL...AS WARM ADVECTION AND ISENTROPIC ASCENT CONTINUES AS MID-UPPER LEVELS BECOME MORE SOUTHWESTERLY AHEAD OF THE DEEPENING SHORTWAVE IN THE SOUTHWEST US. NOT EXPECTING A WIDESPREAD SHRA/TSRA CHANCE ON SAT...BUT CERTAINLY SOME SCATTERED SHOWERS AND A FEW RUMBLES OF TSRA WILL BE AROUND. TEMPS COULD BE A LITTLE TRICKY ON SAT...AS AREAS THAT STAY IN THE SHOWERS WILL STAY AROUND 60 FOR MAXES. WILL GO A LITTLE COOLER IN SOUTHEAST KS WITH THIS AREA EXPECTED TO STAY IN SHRA LONGER ON SAT. SUN: SOUTHERLY FLOW WITH WIDESPREAD WARM ADVECTION CONTINUES FOR MOST LOCATIONS FOR SUN AS MAIN SHORTWAVE FINALLY BOTTOMS OUT ACROSS THE WEST COAST AND BEGINS TO THE PULL INTO THE ROCKIES. HARD TO LATCH ONTO ANY ON FEATURE THAT WILL LEAD TO SHRA/TSRA ON SUN AHEAD OF THIS IMPULSE...WITH MAIN WARM FRONTAL BOUNDARY WELL NORTH OF THE AREA AND KS WELL INTO THE WARM SECTOR. BELIEVE THAT SOME SCATTERED SHRA COULD BE AROUND AS ISENTROPIC LIFT REMAINS ACROSS THE AREA...BUT CERTAINLY NOT A COMPLETE WASHOUT FOR THE REGION ON SUN. MON-MON NIGHT: MODELS CONTINUE TO SHOW INTENSE UPPER LOW DEVELOPING AND PULLING OUT OF THE ROCKIES INTO PLAINS ON MON. SOME MODEL DIFFERENCES ON TIMING OF THE SURFACE FEATURES AND AVAILABLE MOISTURE AS THIS FEATURE PULLS INTO THE PLAINS. BUT LOTS OF UPPER LEVEL SUPPORT FOR A SEVERE WEATHER CHANCE AS DRYLINE FORMS TO THE WEST OF THE AREA AND PUSHES INTO THE AREA FOR LATE MON AFTERNOON INTO MON EVENING. 0-6KM SHEAR CERTAINLY LOOKS SUPPORTIVE OF A SEVERE THREAT...AS INSTABILITY INCREASES AHEAD OF THE DRYLINE. LATEST RUNS SHOW STRONG SHEAR BUT MARGINAL INSTABILITY. THIS SETUP STILL LOOKS FAVORABLE FOR SEVERE STORMS EVEN WITH INSTABILITY LACKING...WITH ANY HEATING ALONG DRYLINE...POSSIBLY LEADING TO A MAJOR SEVERE WEATHER OUTBREAK IF INSTABILITY INCREASES. THIS SEVERE WEATHER CHANCE WILL CONTINUE FOR MON NIGHT...AS MAIN UPPER LOW PULLS TO THE NORTHEAST INTO THE NORTHERN PLAINS...WITH MAIN DRYLINE PULLING INTO ERN KS. SO WILL KEEP POPS IN THE SOLID CHANCE RANGE INTO MON NIGHT....POSSIBLY INTO EARLY TUE. TUE-WED: DIFFERENCES STILL EXIST ON HOW THIS MAIN UPPER LOW WILL PULL INTO THE NORTHERN PLAINS...BUT TUE LOOKS COOLER AS RIDGE BUILDS OVER THE PACIFIC NW WITH WEAK ZONAL FLOW ACROSS THE AREA. COULD SEE SOME SHOWERS LINGER OVER ERN AND NORTHEASTERN SECTIONS OF KS ON TUE...SO WILL LEAVE A LOW POP IN FOR NOW...BUT COULD SEE THIS REMOVED WITH LATER SHIFTS...IF FASTER SOLUTION PANS OUT. NOT A HUGE COOL DOWN EXPECTED ON TUE...BUT CERTAINLY TEMPS BACK CLOSER TO NORMAL. COULD SEE A NICE REBOUND IN TEMPS ON WED AS WARM ADVECTION RETURNS TO THE AREA. REST OF THE EXTENDED: LOTS OF UNCERTAINTY ON HOW THE REST OF THE EXTENDED WILL PLAY OUT AS BOTH THE ECMWF AND THE GFS SHOW THE NEXT IMPULSE EXPECTED TO DROP SOUTHEAST OUT OF THE PACIFIC COAST OF CANADA INTO THE PLAINS FOR THU. BUT ENSEMBLE MEANS NOT COMPLETELY SOLD ON THIS SOLUTION. WITH THAT SAID...MODELS DO NOT SHOW ALOT OF MOISTURE FOR THIS IMPULSE TO WORK WITH...SO WOULD PREFER TO KEEP THIS TIME FRAME DRY FOR NOW...EVEN THOUGH BOTH MODELS SHOW A FRONTAL BOUNDARY AND POSSIBLE WAVE ALONG THE FRONT PUSHING ACROSS THE AREA FOR THU AFTERNOON. KETCHAM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LOW LEVEL MOISTURE WILL SPREAD SLOWLY EASTWARD INTO CENTRAL KANSAS THIS AFTERNOON...WITH MVFR CIGS AFFECTING MAINLY HUT/RSL TAF SITES. OTHERWISE...A UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD ACROSS THE ROCKIES TONIGHT. RAIN SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL DEVELOP OVER THE REGION AND SPREAD EASTWARD OVERNIGHT. EXPECTING MAINLY MID-LEVEL CLOUDS OVER THE AREA...HOWEVER A FEW POCKETS OF MVFR CIGS COULD AFFECT A FEW TAF SITES FROM HEAVIER RAIN SHOWERS OVERNIGHT. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 49 67 54 72 / 50 50 40 30 HUTCHINSON 48 68 54 73 / 40 40 40 30 NEWTON 48 67 54 70 / 50 50 40 30 ELDORADO 48 66 54 70 / 50 50 40 30 WINFIELD-KWLD 48 69 54 71 / 50 50 40 30 RUSSELL 48 71 52 75 / 40 40 40 20 GREAT BEND 48 70 53 74 / 40 40 40 20 SALINA 48 68 53 73 / 40 40 40 30 MCPHERSON 48 68 54 72 / 40 40 40 30 COFFEYVILLE 47 62 53 71 / 70 70 40 30 CHANUTE 47 62 53 71 / 70 70 40 30 IOLA 47 61 53 71 / 70 70 40 30 PARSONS-KPPF 47 62 53 71 / 70 70 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT FRI MAR 20 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 432 PM CDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND A CHANCE OF THUNDERSTORMS AREAWIDE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH TUESDAY WITH THE HIGHEST PROBABILITIES OCCURRING MONDAY AND MONDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE MONDAY AFTERNOON AND MONDAY NIGHT AS A STRONG STORM SYSTEM MOVES ACROSS THE PLAINS. FOR SUNDAY AND MONDAY...STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED AREAWIDE. THE FIRE DANGER MAY BECOME EXTREME ALONG AND WEST OF THE INTERSTATE 135 CORRIDOR BOTH SUNDAY AND MONDAY AFTERNOON. VERY HIGH FIRE DANGER WILL BE IN PLACE ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
The Wichita radar (KICT), 107 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
3 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154306, 154308, 154307.